Frequent use of antibiotics may stimulate the development of inflammatory bowel disease (IBD) and ulcerative colitis. This is especially true for people over the age of 40. An increase in these diseases has been seen worldwide in recent years, The Health Site reported.
Researchers analyzed medical data from Danish citizens collected between 2000 and 2018. In all, data from more than 6.1 million people aged 10 and older were reviewed. Specialists were interested in how antibiotics might affect the development of ECD.
The analysis showed that 91% had taken at least one course of antibiotics during the study period. Among them, about 36,017 new cases of ulcerative colitis and 16,881 new cases of Crohn’s disease were diagnosed.
The authors of the study concluded that antibiotic use increases the risk of GI damage and IBD, and this pattern only becomes more significant with age.
Individuals aged 10 to 40 years who used antibiotics were 28% more likely to be diagnosed with an ECD. Those aged 40 to 60 were 48% more likely to be diagnosed with CKD, and those over 60 were 47% more likely to be diagnosed with it.
Researchers also noted that one or two years after long-term use of these medications can encounter intestinal disease. The highest risk of these pathologies is associated with nitroimidazoles and fluoroquinolones, which are often used to treat intestinal infections and are known as broad-spectrum antibiotics.
According to experts, adverse changes in the gut microbiome caused by antibiotics play a key role in the occurrence of inflammatory intestinal diseases.